New York, 2020

Damaging Winds in New York, August 25, 2020

August 25, 2020 · NWS BUF · 5 events in 4 counties and zones

An approaching cold front and strong moisture advection along with a shortwave tracking north of Lake Ontario helped to generate scattered thunderstorms over southern Ontario to east of Lake Huron in the evening of August 24. Thunderstorms increased in intensity and coverage as they crossed the Niagara Peninsula early in the morning on August 25.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An approaching cold front and strong moisture advection along with a shortwave tracking north of Lake Ontario helped to generate scattered thunderstorms over southern Ontario to east of Lake Huron in the evening of August 24. Thunderstorms increased in intensity and coverage as they crossed the Niagara Peninsula early in the morning on August 25. This line of storms swept across the Niagara Frontier, including metro Buffalo with wind damage noted south of Lake Ontario. They were out of the area by 6 AM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 24, 9:40 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 24, 9:40 PM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1040 PM EDT Mon Aug 24 2020

.SYNOPSIS...
Warm and humid conditions will last into early Tuesday with
chances of showers and thunderstorms. A brief cool down is
likely on Wednesday before summer's warmth returns to end the
week along with renewed chances for showers and thunderstorms. A
sharp cooldown is then expected for the weekend.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Mainly dry weather early, then approaching shortwave and attendant
cold front to support scattered to likely pops for showers and
storms as we push deeper into the overnight.

Fropa Tuesday morning with showers and storms becoming focused well
south of Buffalo and Rochester. Noticeably less humid by late
afternoon.

Much drier and cooler airmass overspread the Lower Great Lakes
Tuesday night ahead of next surface high. Minimal lake response
not out of the question south of Lk Ontario.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Dry and cooler conditions will be short-lived on Wednesday as cold
advection and northwesterly flow quickly turn neutral and then warm
Wednesday night into Thursday as a warm front surges back
northeastward through the area. This will allow for PWATs to surge
upward significantly while 850 hPa temperatures run up toward +18C
again. The net result will be a near tropical feel to the
environment over the area by that juncture.

A wave along the front that lifts north of the area will allow the
boundary to sag back southward on Thursday night and Friday. With a
near W-E orientation of this front across the area, this seems
likely to yield a very unsettled and wet interlude for the CWA.
Model guidance suggests continuous instability along this boundary,
low level convergence, and ample moisture feed. Thus, this could
finally be an extended period of rainfall potential for the area.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
The end of the week looks to be a continuation of tropical rainfall
across the area. Moisture associated with the remnants of Laura may
be drawn up into the frontal boundary that will still be laid out
across the area. This would yield a near unabated continuation of
solid rainfall across the bulk of the area that looks to extend at
least into Saturday.

Beyond Saturday, the long wave pattern looks to start to change
across the eastern CONUS. What has been a very warm period will
gradually be replaced by troughing in the upper levels. This will
result in cooler and drier Canadian air slipping into the
northeastern US for a few days. As a result, the forecast trends
decidedly drier and below normal in the temperature department.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
VFR conditions will persist tonight ahead of approaching shortwave
and attendant cold front. Becoming more unsettled after 05z though
with some showers and storms, possibly reducing conditions to MVFR
levels for a short period late.

Scattered showers and thunderstorms early Tuesday, becoming more
common over the Southern Tier by midday, will move out of the region
during the afternoon. Otherwise, mainly VFR weather will be in place.

Outlook...

Wednesday...VFR. Showers and thunderstorms possible late day
western NY, then all areas overnight.
Thursday and Friday...VFR. Chance of showers and thunderstorms.

&&

.MARINE...
Southwest to west winds will continue into Tuesday ahead of a cold
front. Winds shift to the north and northeast Tuesday night into
Wednesday behind the front. Conditions will become choppy on the
eastern ends of Lake Erie and Lake Ontario later today into Tuesday
then along the south shore of Lake Ontario Tuesday night into
Wednesday, but winds and waves look to stay below small craft
advisory criteria.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...HSK/RSH
NEAR TERM...RSH
SHORT TERM...Fries
LONG TERM...Thomas
AVIATION...RSH
MARINE...HSK/JLA
Hazardous weather outlook, Aug 24, 5:03 PM EST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
603 PM EDT Mon Aug 24 2020

NYZ001>006-010>014-019>021-085-252100-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
603 PM EDT Mon Aug 24 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

A complex of thunderstorms may track across the region late tonight.
Gusty winds and heavy rain will be the primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

On Tuesday, scattered severe thunderstorms are possible early,
especially south of the New York State Thruway. The main hazards
will
be damaging winds and hail.

On Wednesday, additional strong to severe thunderstorms are possible
late in the day and overnight. The main hazards will be damaging
winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-252100-
Jefferson-Lewis-
603 PM EDT Mon Aug 24 2020

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

On Tuesday, a few strong to severe thunderstorms are possible early.
The main hazards will be damaging winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-252100-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
603 PM EDT Mon Aug 24 2020

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible into this evening.
Damaging winds are the main hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

On Tuesday, a few strong to severe thunderstorms are possible
early. The main hazards will be damaging winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-252100-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
603 PM EDT Mon Aug 24 2020

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Tonight.

A complex of thunderstorms late tonight may produce strong gusty
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

On Tuesday, scattered severe thunderstorms will be possible on Lake
Erie. The main hazards will be damaging winds and hail.

On Wednesday, additional strong to severe thunderstorms are possible
late in the day and into the overnight hours. The main hazards will
be damaging winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The radar

The Buffalo radar (KBUF), 53 km away, was scanning. The volume nearest the first event began at 05:49 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
August 25, 12:50 AM EST
Where
Erie County, 1.02 mi W of Collins
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.500, -78.940

Trees were reported down on Richardson Road in Gowanda.

Thunderstorm Wind, Cattaraugus

When
August 25, 1:04 AM EST
Where
Cattaraugus County, 6.09 mi NNW of East Otto
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.460, -78.800

Trees were reported down onto Gowanda Zoar Road.

Thunderstorm Wind, Erie

When
August 25, 1:30 AM EST
Where
Erie County, 0.86 mi SE of Wanakah
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
42.720, -78.870

Several trees were down onto Smith Road in Hamburg.

Thunderstorm Wind, Orleans

When
August 25, 1:41 AM EST
Where
Orleans County, Gaines
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
43.280, -78.220

A tree was reported down and blocking Ridge Road.

Thunderstorm Wind, Chautauqua

When
August 25, 3:11 AM EST
Where
Chautauqua County, Lakewood
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
42.100, -79.320

A tree was down and blocking a road in Lakewood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918988, 918989, 918991, 918992, 918995.